North Carolina, 2002

Hail in North Carolina, April 28, 2002

April 28, 2002 · NWS RNK · 4 events in 3 counties and zones

Thunderstorms on the 28th produced hail up to half dollar size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms on the 28th produced hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 28, 3:35 PM EST, 25 minutes earlier.

Area forecast discussion, Apr 28, 3:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BLACKSBURG, VA
435 PM EDT SUN APR 28 2002

UPDATED FOR...DOWNGRADING TORNADO WATCH AND ISSUING SEVERE
THUNDERSTORM WATCH FOR VAZ007...VAZ009>012...VAZ015.

TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ013>14...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.
.....................................................................

AFTERNOONS AFD:

A TROUBLESOME COLD FRONT SPAWNING SEVERE WEATHER WILL PASS THRU THE
EAST COAST STARTING THIS AFTN/EVENING.  GOING TO KEEP SHOWER AND
THUNDERSTORMS IN FOR THIS EVENING THRU 900 PM.  COLD FRONT WILL PASS
THRU CWA AROUND MIDNIGHT WITH CAA TO FOLLOW.  WINDS WILL PICK UP TO
15-25 MPH ACROSS MOST OF RNK CWA WITH 20-30 MPH IN HIGHER
ELEVATIONS.  PRESSURE RISES DECREASE TOWARD THE EARLY MORNING
HOURS...SO NOT EXPECTING TO ISSUE WIND ADV.  850 JET WILL MIX DOWN
CREATING A FEW GUSTS BUT AGAIN NOT ADV CRITERIA.  GOING TO CONTINUE
WITH A MILD NIGHT...ESPECIALLY IN THE PIEDMONT WITH COLDER AIR SLOW
TO ARRIVE.

MONDAY...COOLER...DRIER AIR FILTERS IN WITH NW FLOW AND NORMAL TEMPS.
WINDS WILL ALSO REMAIN BREEZY AND BEGIN TO SUBSIDE AFTER SUNSET.
MONDAY NIGHT...HIGH PRESSURE OVER THE REGION SHOULD AID IN
DECOUPLING WINDS AND PROVIDE A COOL COMFORTABLE NIGHT.

TUE...COOL AIR LINGERS AS AN INCOMING WARM FRONT MOVES UP FROM THE
SW.  RNK IN STABLE AIR...SHOWERS TO START TUE NIGHT.

EXTENDED...TUE NIGHT-FRI MORNING...QUASI-STATIONARY FRONT SAG ACROSS
MID ATLANTIC.  DEPENDING ON ITS POSITION WILL DETERMINE PCPN
INTENSITY.  FOR NOW...EXPECTING SHOWERS TUE NIGHT-WED NIGHT...THEN
SHOWERS AND THUNDERSTORMS FOR THU/THU NIGHT...AND SHOWERS FRI
MORNING.

ROA   51  69  45  74 /  60   0   0   0
LYH   49  71  40  75 /  60   0   0   0
DAN   57  75  43  78 /  60   0   0   0
BLF   42  59  44  69 /  30   0   0   0
LWB   39  57  37  66 /  30   0   0   0
BCB   42  65  40  70 /  50   0   0   0
TNB   41  63  39  70 /  30   0   0   0

.RNK...
NC...NONE.

VA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES
VAZ007...VAZ009>012...VAZ015.

VA...TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ013>14...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...TORNADO WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES WVZ042>045.

STONEFIELD

In the hours before

Special weather statement, Apr 28, 10:20 AM EST, 5 hours 40 minutes before
VAZ011>014-016>020-022>024-033>035-045>047-281715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT SUN APR 28 2002

...SCATTERED THUNDERSTORMS AND HEAVY RAIN CONTINUES ACROSS WESTERN
   AND SOUTHWEST VIRGINIA...

THE LEADING EDGE OF A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS
EXTENDED FROM AMHERST SOUTHWEST ACROSS ROCKY MOUNT TO NEAR GALAX.
THE BAND EXTENDED WESTWARD TO NEAR WARM SPRINGS...IN BATH COUNTY
SOUTHWESTWARD TO NEAR PEARISBURG. THE STORMS AND RAIN ARE MOVING
EASTWARD AROUND 40 MPH.

THE MAJOR PROBLEM SO FAR THIS MORNING HAS BEEN THE PONDING OF WATER
ON THE HIGHWAYS AND IN LOW LYING AREAS. RAINFALL AMOUNTS OF 1 TO 2
INCHES HAVE BEEN REPORTED FROM BATH COUNTY IN VIRGINIA...WEST ACROSS
GREENBRIER COUNTY WEST VIRGINIA. ADDITIONAL RAINFALL IS LIKELY
BY THIS AFTERNOON.

MOTORISTS NEED TO BE ALERT FOR POSSIBLE PONDING OF WATER.

DOC
Special weather statement, Apr 28, 11:41 AM EST, 4 hours 19 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
WVZ042>045-282200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER OHIO AND KENTUCKY
ARE EXPECTED TO MOVE EAST INTO THE APPALACHIANS THIS AFTERNOON.
SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS.

THE STORM SPOTTER NETWORK MAY BE ACTIVATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Apr 28, 2:10 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    5NE HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS
Local storm report, Apr 28, 3:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0344 PM    3W NEW CASTLE             VA   1.00 INCH HAIL
04/28/02   CRAIG

0403 PM    FINCASTLE                 VA   1.50 INCH HAIL
04/28/02   BOTETOURT

318 PM     14E HINTON                WV   1.00 INCH HAIL
04/28/02   SUMMERS
Local storm report, Apr 28, 3:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

415 PM     NEW CASTLE                VA   1.75 INCH HAIL
04/28/02   CRAIG

415 PM     PEARISBURG                VA   0.88 INCH HAIL
04/28/02   GILES

420 PM     SALEM                     VA   1.00 INCH HAIL
04/28/02   ROANOKE                        COVERING GROUND

430 PM     BEDFORD                   VA   WIND DAMAGE
04/28/02   BEDFORD                        REPORTED BY BEDFORD
                                          COUNTY SHERIFFS OFFICE.
                                          EXTENSIVE DAMAGE. CARS
                                          OVERTURNED. HOUSES
                                          DESTROYED. ROADS TORN UP.
                                          POSSIBLE TORNADO.

415 PM     10N TROUTVILLE            VA   1.00 INCH HAIL
04/28/02   BOTETOURT                      PUBLIC REPORT

410 PM     LITHIA                    VA   1.00 INCH HAIL
04/28/02   BOTETOURT                      PUBLIC REPORT

The radar

The Knoxville radar (KMRX), 151 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Watauga

When
April 28, 4:00 PM EST
Where
Watauga County, Zionville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.333, -81.733

Hail, Ashe

When
April 28, 4:10 PM EST
Where
Ashe County, Todd
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.300, -81.600

Hail, Wilkes

When
April 28, 4:48 PM EST
Where
Wilkes County, Wilkesboro
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.150, -81.167

Hail, Ashe

When
April 28, 9:05 PM EST
Where
Ashe County, Trout
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.400, -81.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292431, 5292434, 5292432, 5292433.